Colorado, 2011

Hail in Colorado, September 17, 2011

September 17, 2011 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced large hail, up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 17, 2:25 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 17, 2:25 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
325 PM MDT SAT SEP 17 2011

.SHORT TERM...QG LIFT ASSOCIATED WITH UPPER TROUGH AT A MAXIMUM OVER
THE CWA AT 21Z WITH DECENT SUBSIDENCE ON ITS HEELS.  PRECIPITATION
WILL COME TO AN END FROM WEST TO EAST DUE TO SUBSIDENCE AND LOSS OF
INSOLATION AS THE EVENING WEARS ON.  BY 12Z ALL SHOULD PRETTY MUCH
BE DONE ASIDE FROM SOME PATCHY FOG THAT MAY FORM IN MIDDLE AND NORTH
PARKS.  HIGH PRESSURE SURFACE AND ALOFT WILL SETTLE OVER THE AREA
TOMORROW GIVING US A DELIGHTFUL LATE SUMMER DAY.

.LONG TERM...A SURFACE HIGH AND A NORTHWEST FLOW ALOFT WILL PREVAIL
OVER THE STATE SUNDAY NIGHT TO START OFF THE EXTENDED PERIOD. A WAVE
WILL MOVE ACROSS THE NORTHERN U.S. MONDAY. MODELS STILL DISAGREE IF
PART OF THIS WAVE WILL SINK SOUTH ACROSS THE CENTRAL PLAINS OR
REMAINS IN ONE PIECE AS IT MOVES OVER THE GREAT LAKES. EITHER
CASE...MODELS SHOWING A COLD FRONT PUSHING SOUTH ACROSS THE AREA
TUESDAY. MAY BE ENOUGH MOISTURE AN UPSLOPE BEHIND TO PRODUCE SOME
SHOWERS AND PERHAPS A FEW STORMS LATE TUESDAY INTO WEDNESDAY. BY
WEDNESDAY EVENING...THE AIRMASS WILL BE DRY AND STABLE ENOUGH TO END
ANY THREAT OF PRECIPITATION.

UPPER LEVEL RIDGE WILL BUILD OVER THE WESTERN U.S. IN THE MIDDLE
PART OF NEXT WEEK. IT WILL SHIFT EAST AND BE OVER COLORADO LATE NEXT
WEEK AND NEXT WEEKEND. TEMPERATURES WILL CLIMB ABOVE NORMAL AND DRY
CONDITIONS WILL PREVAIL THURSDAY THROUGH NEXT WEEKEND.

&&

.AVIATION...FIRST BAND OF CONVECTION HAS MOVED EAST OF THE AREA
AIRPORTS BUT WOULD NOT BE SURPRISED TO SEE ANOTHER BATCH COME OFF
THE HILLS BEFORE EVERYTHING SETTLES DOWN DURING THE EVENING.
NOTHING OF HUGE SIGNIFICANCE WITH THE CONVECTION OUTSIDE OF THE
USUAL ERRATIC WINDS AND MAYBE BRIEF HIGH MVFR CONDITIONS.  EXPECT
NORMAL DRAINAGE WINDS BY AROUND 08Z OR SO.

&&

.HYDROLOGY...STILL A THREAT OF .10-.20 INCHES OF PRECIPITATION FROM
A PASSING SHOWER/THUNDERSTORM OVER THE FOOTHILL BURN AREAS UNTIL MID
EVENING OTHERWISE NO MAJOR ISSUES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ET/MEIER
Hazardous weather outlook, Sep 17, 9:58 AM MST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT SAT SEP 17 2011

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR ACROSS THE
OUTLOOK AREA THROUGHOUT THE AFTERNOON AND EARLY EVENING HOURS AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE LIFTS TO THE EAST NORTHEAST
ACROSS COLORADO.  THERE WILL BE SOME SNOW AT THE HIGHEST ELEVATIONS
IN THE MOUNTAINS BUT NO ACCUMULATIONS ARE EXPECTED.  A FEW OF THE
STRONGER THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS AND OVER THE
FAR NORTHEAST PLAINS EAST OF AKRON MAY PRODUCE SOME SMALL HAIL AND
WIND GUSTS TO 40 MPH OR SO BUT SEVERE WEATHER IS NOT EXPECTED AT
THIS POINT.

THE WEATHER SYSTEM WILL EXIT COLORADO LATER THIS EVENING LEADING
CLEAR SKIES AND COOL OVERNIGHT TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AND
WEDNESDAY AS A COLD FRONT AND UPPER LEVEL PUSH ACROSS THE REGION.
OTHERWISE...DRY AND MILD CONDITIONS WILL PREVAIL SUNDAY AND INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/MEIER

In the hours before

Special weather statement, Sep 17, 3:40 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT SAT SEP 17 2011

COZ049-172330-
WASHINGTON COUNTY CO-
440 PM MDT SAT SEP 17 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHEASTERN WASHINGTON COUNTY

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF COPE...OR 40 MILES SOUTH OF AKRON...
MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3956 10280 3957 10309 3972 10295 3967 10280
      3957 10279
TIME...MOT...LOC 2240Z 301DEG 6KT 3962 10293

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
September 17, 5:30 PM MST
Where
Washington County, 2.76 mi S of Arickaree
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.640, -103.070

Hail, Washington

When
September 17, 5:30 PM MST
Where
Washington County, 5.79 mi NNE of Arickaree
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -103.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346251, 346252.